Unexplained weight loss

I don't know if anyone has been through this but I started taking Armour in October 2015 and have continually lost weight. It got so bad (I look anorexic) that I stopped taking it on Wednesday 7-27-16. I have lost 50+ lbs and am like skin and bones. My only alternative, as I saw it was to stop cold turkey. I couldn't afford to lose anymore weight. Ever since Wednesday I have put on a pound a day. (I'm obviously from the US.). I'm just afraid when my body is depleted of the extra T3 or whatever caused my weight loss, I'm going to react very poorly. I'm taking it a day at a time and hoping I don't have a terrible reaction.

I went from 90 mgs. of Armour in October 2015 to 240 mgs. which is what I was taking up until Wednesday right before I stopped taking the Armour. (I was on Synthroid for 14 yrs. prior to beginning Armour. I switched because of the hair loss and lack of energy I was experiencing.)

I have a script for bloodwork coming in the mail, so I should have results in a week or two to see where my current levels are. But the last time I had bloodwork done on 3-21-16 my levels were as follows:

TSH = 0.01 (0.4-4.5); Free T4 = 1.5 (0.8-1.8); Free T3 = 295 (210-440)

I don't know if I've become hyperthyroid or if it's something else. I started losing the weight as soon as I started taking Armour with no other changes and slowly continued to lose more and more as long as I took it. I didn't know what to do but did know I had to try and stop the weight loss. I did read that weight loss can be a side effect of Armour but I never expected this.

If anyone has any advice, I would greatly appreciate hearing from you. I'm just so afraid of what will happen. I'm happy I'm gaining weight and I feel ok but I'm just not sure if I'm handling this properly.

Thank you.

5 Replies

  • LDG,

    Have answered on your next post.

  • LiaDiGee,

    It's not a good idea to stop taking your thyroid medication. Have you checked with your GP that there is no other reason for your weight loss? 240mg Armour has 36mcg T3 which may be contributing to your weight loss. Perhaps you could reduce to 120mcg Armour + 130mcg Levothyroxine.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Well as luck would have my doctor was out of town last week when I made these changes. I'll be able to talk to him tomorrow. But since the weight loss began and continued the entire time I was on Armour and stopped as soon as I stopped taking it, I really believe that's the culprit. And on the back of the pharmacy info on Armour they mention weight loss as a possible side effect.

    I just don't know if that means Armour is not a good fit for me or what. I was thinking I might try another NDT.

    I can't wait to get my bloodwork results, the script is in the mail from my doctor's office so I get it done this week.

    Thanks for your advice.

  • Please could you explain what Armour is and what it does, thanks!

  • Armour is an NDT (Natural Dessicated Thyroid) medication. Unlike Synthroid which provides T4, Armour provides T 3 and 4 which is why I switched.

You may also like...